Advanced

Large fat and skin necroses after deep subcutaneous injections of a slow-release somatostatin analogue in a woman with acromegaly.

Burman, Pia LU ; Besjakov, Jan and Svensjö, Tore (2010) In Growth Hormone & Igf Research Dec. p.438-440
Abstract
OBJECTIVE: Somatostatin analogues are the most commonly used drugs for treatment of acromegaly. Known side effects include gastrointestinal reactions, cholelithiasis, effects on glucose metabolism, and mild reactions at injection sites. We report a patient who developed fat and skin necroses after injections of a depot somatostatin analogue. SUBJECT: A woman with active acromegaly was given deep subcutaneous injections of an extended release formulation of lanreotide at alternate sides of the buttocks on three occasions over a ten week period. The regimen was then discontinued due to gastrointestinal complaints. One month later indurated subcutaneous nodules appeared at both sites. After another two months, the patient presented 10×10cm... (More)
OBJECTIVE: Somatostatin analogues are the most commonly used drugs for treatment of acromegaly. Known side effects include gastrointestinal reactions, cholelithiasis, effects on glucose metabolism, and mild reactions at injection sites. We report a patient who developed fat and skin necroses after injections of a depot somatostatin analogue. SUBJECT: A woman with active acromegaly was given deep subcutaneous injections of an extended release formulation of lanreotide at alternate sides of the buttocks on three occasions over a ten week period. The regimen was then discontinued due to gastrointestinal complaints. One month later indurated subcutaneous nodules appeared at both sites. After another two months, the patient presented 10×10cm lesions on the buttocks, with central erythematous zones and, at the site of two injections, a necrotic 5×3cm ulcer. There were no signs of infection or systemic diseases. MRI revealed bilateral fat necroses. A month later, an ulcer developed at the second site. The ulcers were managed conservatively until clear demarcations were obtained, where after surgical revisions were performed. Eight months after the last injection, the wounds could be closed. CONCLUSION: The fat and skin necroses represent a side-effect not previously described after deep subcutaneous injections. Possibly, the patient had an exceptional susceptibility to develop an inflammatory, foreign-body like reaction that hypothetically was aggravated by a sustained anti-angiogenic effect of the compound. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Growth Hormone & Igf Research
volume
Dec
pages
438 - 440
publisher
Elsevier
external identifiers
  • wos:000285813400009
  • pmid:21071248
  • scopus:78649633424
ISSN
1532-2238
DOI
10.1016/j.ghir.2010.10.004
language
English
LU publication?
yes
id
0f848d03-e6f2-43d8-aff2-cefe48e75334 (old id 1732064)
alternative location
http://www.ncbi.nlm.nih.gov/pubmed/21071248?dopt=Abstract
date added to LUP
2010-12-01 11:40:11
date last changed
2018-05-29 09:31:57
@article{0f848d03-e6f2-43d8-aff2-cefe48e75334,
  abstract     = {OBJECTIVE: Somatostatin analogues are the most commonly used drugs for treatment of acromegaly. Known side effects include gastrointestinal reactions, cholelithiasis, effects on glucose metabolism, and mild reactions at injection sites. We report a patient who developed fat and skin necroses after injections of a depot somatostatin analogue. SUBJECT: A woman with active acromegaly was given deep subcutaneous injections of an extended release formulation of lanreotide at alternate sides of the buttocks on three occasions over a ten week period. The regimen was then discontinued due to gastrointestinal complaints. One month later indurated subcutaneous nodules appeared at both sites. After another two months, the patient presented 10×10cm lesions on the buttocks, with central erythematous zones and, at the site of two injections, a necrotic 5×3cm ulcer. There were no signs of infection or systemic diseases. MRI revealed bilateral fat necroses. A month later, an ulcer developed at the second site. The ulcers were managed conservatively until clear demarcations were obtained, where after surgical revisions were performed. Eight months after the last injection, the wounds could be closed. CONCLUSION: The fat and skin necroses represent a side-effect not previously described after deep subcutaneous injections. Possibly, the patient had an exceptional susceptibility to develop an inflammatory, foreign-body like reaction that hypothetically was aggravated by a sustained anti-angiogenic effect of the compound.},
  author       = {Burman, Pia and Besjakov, Jan and Svensjö, Tore},
  issn         = {1532-2238},
  language     = {eng},
  pages        = {438--440},
  publisher    = {Elsevier},
  series       = {Growth Hormone & Igf Research},
  title        = {Large fat and skin necroses after deep subcutaneous injections of a slow-release somatostatin analogue in a woman with acromegaly.},
  url          = {http://dx.doi.org/10.1016/j.ghir.2010.10.004},
  volume       = {Dec},
  year         = {2010},
}